Utah, 2013Winter Storm in Utah, February 23 to 24, 2013
February 23 to 24, 2013 · NWS SLC · 8 events in 8 counties and zones
A strong cold front entered Utah on the morning of February 23, producing gusty winds and heavy snow, primarily across the northern half of the state. Snow showers continued through the night and into the morning of the 24th, especially east and south of the Great Salt Lake.
- Deaths
- 0
- Injuries
- 16
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front entered Utah on the morning of February 23, producing gusty winds and heavy snow, primarily across the northern half of the state. Snow showers continued through the night and into the morning of the 24th, especially east and south of the Great Salt Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 22, 9:35 PM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Feb 22, 9:35 PM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 PM MST FRI FEB 22 2013
.SYNOPSIS...A STRONG PACIFIC COLD FRONT WILL RAPIDLY CROSS THE
AREA ON SATURDAY. A COLD NORTHERLY FLOW WILL FOLLOW FOR SUNDAY.
ANOTHER COLD PACIFIC STORM WILL MOVE THROUGH THE REGION MONDAY
NIGHT AND TUESDAY.
&&
.DISCUSSION...A VIGOROUS SHORTWAVE TROUGH CURRENTLY MOVING INTO
THE PACIFIC NORTHWEST WILL CONTINUE TO DIVE SOUTHEAST
TONIGHT...BEFORE CROSSING THE FORECAST AREA SATURDAY. THE
ASSOCIATED COLD FRONT CURRENTLY STRETCHES ACROSS WESTERN
WA/OR...AND IS EXPECTED TO REACH FAR NORTHWEST UT AROUND
SUNRISE...THEN KSLC AROUND 17Z OR SO.
AHEAD OF THIS FRONT...STRONG WARM ADVECTION IS CURRENTLY
SPREADING ACROSS NORTHERN NV/SOUTHERN ID...AND WILL DEVELOP ACROSS
NORTHERN UT AFTER MIDNIGHT. AS THIS OCCURS ANTICIPATE SNOW TO
BREAK OUT AND BECOME HEAVY AT TIMES ACROSS THE HIGHER TERRAIN AS
WELL AS VALLEYS NORTH OF I-80. THIS WARM ADVECTION PLUME SHOULD
SAG SOUTH DURING THE MORNING ALLOWING SNOW TO SPREAD INTO NORTHERN
UTAH COUNTY...HEBER...AND OTHER AREAS FAVORED WITHIN SOUTHERLY
FLOW. AS SOUTH WINDS INCREASE AT THE SURFACE WITHIN THE PREFRONTAL
ENVIRONMENT...DOWNSLOPING THROUGH THE SALT LAKE VALLEY WILL LIKELY
HOLD OFF ANY APPRECIABLE SNOWFALL UNTIL THE ARRIVAL OF THE FRONT.
ANTICIPATE A BAND OF FAIRLY INTENSE SNOW ALONG WITH STRONG WINDS
TO ACCOMPANY THIS FRONT AS IT CROSSES NORTHERN UT DURING THE
MORNING...LIKELY PERSISTING FOR 2-3 HOURS IN THE WAKE OF THIS
BOUNDARY. LOCAL WHITE OUT CONDITIONS ARE CERTAINLY POSSIBLE GIVEN
THE COMBINATION OF HEAVY SNOW AND STRONG WINDS. AS THIS BOUNDARY
CONTINUES SOUTH IT SHOULD LOSE A BIT OF STEAM AS IT CROSSES
CENTRAL AND SOUTHERN UT DURING THE DAY.
A PERIOD OF FAVORABLE OROGRAPHIC FORCING LOOKS TO SET UP ALONG THE
WASATCH RANGE SATURDAY AFTERNOON/EVENING BEFORE THE FLOW GRADUALLY
VEERS TO MORE OF A NORTHERLY DIRECTION. ADDITIONALLY...THIS POST
FRONTAL ENVIRONMENT APPEARS FAVORABLE FOR LAKE EFFECT SNOWFALL
DOWNWIND OF THE GSL. AS ALWAYS EXACT PLACEMENT AND MODE OF LAKE
EFFECT SNOWFALL IS A BIT UNCERTAIN...BUT MODEL WIND FIELDS WOULD
SUGGEST THIS SNOWFALL SHOULD SET UP ACROSS SALT LAKE AND POSSIBLY
SOUTHERN DAVIS COUNTIES DURING THE LATE AFTERNOON/EVENING...THEN
VEER WESTWARD INTO TOOELE OVERNIGHT INTO SUNDAY MORNING.
GOING WARNINGS AND ADVISORIES SEEM TO HAVE THIS EVENT WELL
COVERED. WILL TWEAK GRIDS BASED ON CURRENT TEMPERATURE/CLOUD
TRENDS...OTHERWISE GOING FORECAST APPEARS IN REASONABLE SHAPE.
&&
.AVIATION...SOUTH WINDS AT THE SLC TERMINAL WILL RAMP UP OVERNIGHT
AND TOMORROW MORNING WITH A WIND SHIFT EXPECTED AT 17Z WITH THE
PASSAGE OF A COLD FRONT. THERE IS A 20 PERCENT CHANCE WINDS COULD
SWITCH TO LIGHT NORTHWEST AHEAD OF THE COLD FRONT BETWEEN 15 AND
17Z. CIGS AT OR BELOW 6000FT AGL ARE EXPECTED THROUGH TONIGHT...
WITH A GRADUAL LOWERING TREND AFTER 09Z. INTERMITTENT SNOW SHOWERS
REMAIN POSSIBLE AFTER 11Z TONIGHT IN ADVANCE OF THE COLD FRONT.
THE STRONG COLD FRONT WILL PASS THROUGH THE TERMINAL BETWEEN 16-18Z
TOMORROW BRINGING LIFR/VLIFR SNOWFALL AND BLOWING SNOW TO THE
TERMINAL. ACCUMULATIONS OF 2-4 INCHES ON UNTREATED SURFACES ARE
EXPECTED FROM THIS FRONT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
SATURDAY NIGHT FOR UTZ009-010.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MST SUNDAY
FOR UTZ007-008.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO NOON MST SUNDAY
FOR UTZ002>004-006.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 PM MST SATURDAY
FOR UTZ001-005.
WINTER WEATHER ADVISORY FROM 4 AM SATURDAY TO MIDNIGHT MST
SATURDAY NIGHT FOR UTZ015-517.
WINTER WEATHER ADVISORY FROM 4 AM SATURDAY TO MIDNIGHT MST
SATURDAY NIGHT FOR UTZ014-016-518.
WY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
SATURDAY NIGHT FOR WYZ021.
&&
SEAMAN/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 22, 2:45 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MST FRI FEB 22 2013
UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MST FRI FEB 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW ACCUMULATIONS ARE FORECAST TODAY ACROSS NORTHERN UTAH.
SLICK OR LOCALLY SNOW COVERED ROADS ARE POSSIBLE DURING THE
MORNING COMMUTE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STRONG COLD FRONT IS EXPECTED TO SURGE THROUGH THE OUTLOOK AREA
ON SATURDAY...ACCOMPANIED BY A WIDESPREAD BAND OF HEAVY SNOW ALONG
WITH GUSTY WINDS. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE LIKELY
ACROSS THE HIGHER TERRAIN...AND POSSIBLY ACROSS THE WESTERN
VALLEYS AS WELL. A LAKE EFFECT SNOW BAND IS LIKELY SOUTHEAST OF THE
GREAT SALT LAKE SATURDAY NIGHT INTO SUNDAY MORNING. YET ANOTHER
STORM SYSTEM WILL BE POSSIBLE TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- February 23, 2:00 AM MST to February 24, 6:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort received a storm total of 20 inches new snow, while Powder Mountain received 14 inches of snow.
Winter Storm, Great Salt Lake Desert and Mountains
- When
- February 23, 6:00 AM MST to 1:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Reported by
- Mesonet
Travel was greatly impaired across the Great Salt Lake Desert, particularly along Interstate 80, with very low visibilities and accumulating snow on roadways for a few hours. Winds were strong, creating widespread blowing and drifting snow, with peak recorded wind gusts of 69 mph at the V-Grid sensor in the Dugway Proving Ground mesonet, 63 mph at the Wendover AWOS, and several other gusts in the 50 mph range along Interstate 80.
Winter Storm, Wasatch Mountain Valleys
- When
- February 23, 6:00 AM MST to February 24, 6:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
Liberty received a storm total of 14 inches new snow. In addition, gusty winds up to 40 mph with the cold frontal passage led to impaired travel, with widespread blowing and drifting snow.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 23, 6:00 AM MST to February 24, 6:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Cottonwoods included 18 inches at Brighton Resort, 16 inches at Alta Ski Lifts, and 11 inches of snow at Snowbird Ski and Summer Resort. In addition, winds were strong along the peaks, with a maximum recorded wind gust of 80 mph at Cardiff Peak.
Winter Storm, Salt Lake and Tooele Valleys
- When
- February 23, 6:00 AM MST to February 24, 6:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Injuries
- 0 direct, 12 indirect
- Reported by
- NWS Employee
Storm totals across the Salt Lake Valley included 10 inches of new snow in Sandy, 9 inches in Cottonwood Heights, and 8 inches of snow in Upper Millcreek. In addition, travel was impaired along the Salt Lake and Tooele Valleys; 129 crashes were reported in Salt Lake County alone, with 12 of those resulting in injuries. These adverse conditions included very low visibilities for several hours, as well as strong wind gusts that created widespread blowing and drifting snow. Peak recorded wind gusts included 66 mph at the Lake Point at Interstate 80 sensor, 60 mph at Vernon Hill, and 58 mph at Burmester.
Winter Storm, Northern Wasatch Front
- When
- February 23, 6:00 AM MST to 11:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Injuries
- 0 direct, 4 indirect
- Reported by
- NWS Employee
South Ogden received 10 inches of new snow for the storm. In addition, travel was impaired along the northern Wasatch Front, with approximately 60 car accidents reported. Four of these accidents resulted in injuries, including a highway patrol trooper who was hit while providing traffic control for a crash on Interstate 15 in Ogden. Visibilities were very low for several hours, and wind gusts of up to 46 mph created widespread blowing and drifting snow.
Winter Storm, Southern Wasatch Front
- When
- February 23, 6:00 AM MST to February 24, 6:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- NWS Employee
Suncrest received a storm total of 10 inches of snow, while Pleasant Grove received 7 inches of new snow. In addition, travel was impaired along the southern Wasatch Front, with approximately 40 automobile accidents reported across the area. Visibilities were low for several hours, and wind gusts up to 40 mph caused blowing and drifting snow.
Winter Storm, Cache Valley/Utah
- When
- February 23, 7:30 AM MST to 8:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- COOP Observer
Logan received 8 inches of new snow from the storm, most of which fell within the first few hours of the cold frontal passage.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, February 23, 20131 death · 1 event
- Flooding and Hail in Georgia, February 23 to 26, 2013$1.5 million · 1.75 in hail · 10 events
- Heavy Snow in Maine, February 23 to 25, 201316 events
- Winter Weather in Colorado, February 23 to 24, 201315 events
- Heavy Snow and Winter Weather in Massachusetts, February 23 to 25, 20138 events
- Winter Storm in Colorado, February 23 to 25, 20138 events
- Heavy Snow in New Hampshire, February 23 to 25, 20136 events
- Winter Weather in Michigan, February 23 to 27, 20135 events
- High Wind in California, February 23 to 24, 201370 kt wind · 4 events
- Blizzard and High Wind in Idaho, February 23, 201355 kt wind · 3 events
- Winter Storm in Wyoming, February 23 to 24, 20133 events
- Heavy Snow and Winter Weather in New Hampshire, February 23 to 25, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433130, 433127, 433129, 433132, 433216, 433217, 433218, 433058.